Doctor changed FI's depression meds

posted 5 months ago in Wellness
Post # 2
Member
553 posts
Busy bee
  • Wedding: January 2019

If his old pills and dosage were working properly and helping him, there is no reason to change. If it ain’t broke don’t fix it. If he was doing well before I’d ask to go back to the old meds and dosages. If doc says no, get a new doc. It’s acrually pretty crazy how many psychiatrists don’t really know that much and also how many don’t actually care about their patients. (I’ve been seeing psych docs for 20 years and worked for some for awhile too. Luckily I ended up finding an excellent one who listens to what I want and need. But there were some crappy ones along the way). 

Post # 3
Member
1389 posts
Bumble bee
  • Wedding: April 2012

Some people are definitely more sensitive to medication changes than others but the way they switch and change doses antidepressants is crazy to me. Hes having severe withdrawal symptoms with the day dose taken away. I say if your goal is to follow the new advise and have some pills left over of the day pill he can decrease the dosage more slowly than stopping it cold turkey. I’d advise taking 3/4 of the AM med for 1 week. Only possible if it’s a cuttable tablet. Then wean down every week by another 1/4 tab the next week and so on until he can manageably function without it. I can’t believe how poorly general doctors or even psychiatrist can make such a huge change in meds like this. I guess because they don’t feel the pending anxiety attack and brain fog you get from it. In any case it take 6 weeks to fully adjust to taking an antidepressant and feeling its effects so tapering over at least 2-4 weeks is a more humane approach. 

I really hope he feel better soon. 

Post # 4
Member
5568 posts
Bee Keeper
  • Wedding: October 2017

In my experience, gps are not as knowledgeable about these medications as psychiatrists (I see an np who works under a psychiatrist) I would go to someone who specializes in the medications

Those symptoms are pretty extreme

If it were me, I would go back to what I was doing before until I could get in to see my np. In his case, I would go back to what I was doing before until I got a new dr

Post # 5
Member
948 posts
Busy bee
  • Wedding: September 2019 - City, State

Sounds like he is going through withdrawl especially because of the “swimming head”. I hate when they change med’s when people are doing good on it. I would tell your fh to call and tell them he want’s to go back on his normal med’s (if that’s what he want’s to do). If it’s not broke don’t fix it. He was doing great. 

Post # 6
Member
652 posts
Busy bee
  • Wedding: March 2017

Maybe the new Dr thought that 10 years on depression medication was too long and wanted to reduce the dependency…however it really should have been tapered off, not cold Turkey, that can be dangerous. 

Post # 7
Member
1671 posts
Bumble bee

ozbee :  Why would you need to taper off an anti-depressant? Depression is a life-long struggle, not just a period of being sad… You wouldn’t taper someone with diabetes off insulin because they’ve been on it for 10 years – they need that medication to treat their illness.

Post # 8
Member
9721 posts
Buzzing Beekeeper
  • Wedding: August 2016

I would go to a new doctor and get his meds switched back. I wouldn’t even bother going back to the one who changed them in the first place.

Post # 9
Member
652 posts
Busy bee
  • Wedding: March 2017

 

MrsMellyBean :  well that is a matter of opinion as many medical professionals advise to use antidepressants for up to a year after symptoms lift, not for life.  If the symptoms don’t improve on antidepressants then meds may need adjusting.  That wasn’t the point of my comment, the point was that a person coming off antidepressants should be tapered off, not cut off cold Turkey. Cutting off cold turkey gives the withdrawal symptoms that OP mentioned her partner experiencing.

Post # 11
Member
1671 posts
Bumble bee

ozbee :  it depends on the person, some people just have chronic depression and need to be treated as such. It’s actually quite rare for people to become dependent on antidepressants in an addiction sense, and if they do, they typically need to uo their doses to get the same effect- which wasn’t the case with OPs Fiance. As far as tapering goes, do you mean when switching the medication? I know you definitely need to when you decide to stop taking antidepressants altogether- I wasn’t sure if it was similar when going from one to another. 

 

sbl99 :  I’m glad that your Fiance has such a supportive partner. I hope that he’s able to find a doctor who is better suited to making these kinds of decisions with him! Best of luck 

Post # 12
Member
584 posts
Busy bee

I would def call the dr back and get back on the other med and slowly reduce the mgs. Years ago, I stopped my taking my antidepressants and went to the ER as I was dizzy. I was also sitting on the couch and fell off. It was so scary. And that’s exactly what it was, withdrawal. They need to be tapered down in order to be stopped. 

Are you able to contact the dr for him? That’s if your on his forms stating they can speak with you. 

Keep us posted!

Post # 13
Member
1184 posts
Bumble bee

It always amazes me when people take such a passive role in their healthcare then turn around later and blame the doctor. Nobody MADE your husband do anything. Does he even know why his meds were changed? Did he ask? Did he make an effort to understand the suggestion made by the medical professional? No? Then that’s on him. Make an appointment and go back and ask all the questions he should have asked the first time. 

Leave a comment


Find Amazing Vendors